Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2015  |  Volume : 26  |  Issue : 1  |  Page : 122--124

Lithium overdose: Early hemodialysis is the key!


Sachin Goel, Prashant Nasa, Ankur Gupta, Rajiva Gupta, Saurabh Taneja 
 Department of Critical Care Medicine, Max Super Speciality Hospital, Shalimar Bagh, New Delhi, India

Correspondence Address:
Dr. Prashant Nasa
Department of Critical Care Medicine, Max Super Speciality Hospital, Shalimar Bagh, New Delhi
India

Abstract

A 65-year-old gentleman was referred to our hospital with encephalopathy and renal failure. His medications included lithium for the treatment of bipolar disorder. The clinical examination and the laboratory investigations that followed revealed findings classical of lithium overdose. The patient was successfully managed and discharged from the hospital on Day 9 of admission. Clinicians should be aware of this rather unusual and relatively rare differential cause of acute on chronic renal failure with encephalopathy.



How to cite this article:
Goel S, Nasa P, Gupta A, Gupta R, Taneja S. Lithium overdose: Early hemodialysis is the key!.Saudi J Kidney Dis Transpl 2015;26:122-124


How to cite this URL:
Goel S, Nasa P, Gupta A, Gupta R, Taneja S. Lithium overdose: Early hemodialysis is the key!. Saudi J Kidney Dis Transpl [serial online] 2015 [cited 2021 Apr 16 ];26:122-124
Available from: https://www.sjkdt.org/text.asp?2015/26/1/122/148758


Full Text

 Introduction



Lithium is administered for the treatment of bipolar disorders even though its narrow therapeutic range (0.6-1.0 mEq/L) increases the potential for toxicity. [1],[2] The side-effects of lithium generally correlate with the patient's serum level and often involve the kidney and central nervous system (CNS). [2] We hereby present a case of acute on chronic lithium overdose.

 Case Report



A 65-year-old gentleman presented to a private nursing home with a 2-day history of altered mental status and decreased oral intake.

He was treated with fluids and antibiotics and was referred to our hospital for further management. His past history included manic depressive psychosis for which he was taking lithium, which was increased lately to 900 mg/day. On examination, he was disoriented, restless and had involuntary tremors with hyper-reflexia. Suspecting lithium toxicity, a battery of investigations (serum lithium levels, thyroid profile, parathyroid levels, urine specific gravity and urinary electrolytes) were performed [Table 1], [Figure 1].{Table 1}{Figure 1}

A diagnosis of lithium-induced acute on chronic kidney disease along with nephrogenic diabetes inspidus (NDI), low anion gap, metabolic acidosis, leukocytosis, hyperparathyroidism and hypothyroidism was made.

The patient had CNS symptoms with laboratory parameters suggesting severe lithium intoxication. Hence, awaiting serum lithium levels, the patient was started on prolonged intermittent hemodialysis. Gradually, his clinical condition improved, he became fully conscious and oriented.

However, there was rebound in the lithium levels two days later and hemodialysis was repeated again on Days 4 and 6 of admission. Subsequently, two consecutive lithium levels

24 h apart were within normal limits. The patient was discharged from the hospital with the advice to have regular follow-up with the psychiatrist.

 Discussion



Lithium was discovered in 1818, but it was in the 1950s that Cade and Schou established its use in bipolar disorders. [1] It is estimated that 90% of patients have at some time experienced signs and symptoms of lithium toxicity with chronic use. [2] Lithium has a predilection for accumulation in the liver, muscle, brain, kidney and thyroid; the highest levels are found in the brain and kidney, the organs most commonly affected in lithium toxicity. [2],[3] Neurologic symptoms include coarse tremor, dysarthria, ataxia, nystagmus, slurred speech, hyper-reflexia and myoclonus. [2],[3] Renal toxicity includes nephrogenic diabetes inspidus, acute tubular necrosis, renal microcysts and chronic interstitial nephropathy. [4],[5] Endocrine effects include hypothyroidism and hyperparathyroidism. [4],[5] Our patient had a majority of these clinical features, with life-threatening encephalopathy and renal failure; we decided to proceed with dialysis awaiting serum lithium levels. [5],[6],[7] Our line of management concurs with Sadosty et al, who agree that management should be based on clinical parameters rather than drug levels. [8] Furthermore, a normal level does not exclude toxicity because serum levels do not accurately reflect the intracellular concentration of the drug. [7],[8] Lithium has a small volume of distribution and minimal protein binding; hence, hemodialysis is an appropriate method for lithium removal. [5],[6],[7] But, owing to the intracellular concentration of lithium, there may be a rebound increase in serum lithium levels after dialysis. Thus, our patient required four sessions of prolonged hemodialysis during his stay in the hospital (Days 1, 2, 4 and 6), although the indication for the last two hemodialyses were electrolyte abnormalities with oliguria. Lithium is one of the most effective drugs for the long-term control of bipolar disorder. [9] However, a narrow therapeutic index requires, before the start of therapy, monitoring of serum calcium, thyroid stimulating hormone and renal function tests (RFT) to set lithium apart from the baseline tests. [5] During the lithium therapy thyroid function tests (TFT), RFT and parathyroid functions should be tested yearly and more frequently if tests are abnormal or the patient become symptommatic or the patient has a positive history of endocrinal disorder. [5]

 Conclusion



Lithium intoxication after prolonged exposure can produce renal and endocrine manifestations. The hemodialysis is an effective method of lithium elimination and should be considered early in the management of severe intoxication.

References

1Cade JF. Lithium salts in the treatment of psychotic excitement. Med J Aust 1949;2:349-52.
2Meltzer E, Steinlauf S. The clinical manifestations of lithium intoxication. Isr Med Assoc J 2002;4:265-7.
3Timmer RT, Sands JM. Lithium intoxication. J Am Soc Nephrol 1999;10:666-74.
4Bendz H, Schön S, Attman PO, Aurell M. Renal failure occurs in chronic lithium treatment but is uncommon. Kidney Int 2010;77:219-24.
5McKnight RF, Adida M, Budge K, Stockton S, Goodwin GM, Geddes JR. Lithium toxicity profile: A systematic review and meta-analysis. Lancet 2012;379:721-8.
6Scharman EJ. Methods used to decrease lithium absorption or enhance elimination. J Toxicol Clin Toxicol 1997;35:601-8.
7Jaeger A, Sauder P, Kopferschmitt J, Tritsch L, Flesch F. When should dialysis be performed in lithium poisoning? A kinetic study in 14 cases of lithium poisoning. J Toxicol Clin Toxicol 1993;31:429-47.
8Sadosty AT, Groleau GA, Atcherson MM. The use of lithium levels in the emergency department. J Emerg Med 1999;17:887-91.
9Geddes JR, Burgess S, Hawton K, Jamison K, Goodwin GM. Long-term lithium therapy for bipolar disorder: Systematic review and metaanalysis of randomized controlled trialls. Am J Psychiatry 2004;161:217-22.